Iowa, 2017

Hail in Iowa, March 23, 2017

March 23, 2017 · NWS FSD · 2 events in 2 counties and zones

Scattered thunderstorms developed in extreme southeast South Dakota and moved into portions of northwest Iowa and became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed in extreme southeast South Dakota and moved into portions of northwest Iowa and became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 23, 5:21 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Mar 23, 5:21 AM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
621 AM CDT Thu Mar 23 2017

.SHORT TERM...(Today and Tonight)
Issued at 338 AM CDT Thu Mar 23 2017

Unsettled weather arrives into the area today. Early this morning,
persistent southerly flow continues to pull low level moisture into
the region, albeit slowly.  Models generally too aggressive in
current dew points this morning within their initializations, but
suggest that reservoir of 50 dewpoints over Oklahoma will surge
northward into the mid- Missouri River valley late this afternoon.
Satellite imagery this morning is beginning to showing deeper low
level moisture across Kansas and Oklahoma beginning to accelerate
northward, with lower ceilings (at or below 1k FT AGL) arriving
shortly after daybreak.

Today: Arriving stratus will overtake the area through the morning.
Broad low level warm advection working with this deepening moisture
layer should be sufficient to produce some drizzle potential by late
morning. Will also watch an area of strong theta-e advection aloft
(AOA 700 mb) that will pivot northeast through the area by mid-day.
Steepening mid-lvl lapse rates above this layer may owe to the
development of scattered showers or even a few thunderstorms as
the lift axis pivots through the CWA. A more concentrated focus
in the afternoon develops over west central and central MN. The
afternoon hours may feature occasional spits of light rain and/or
patchy drizzle. Temperatures will climb into the 50s in many
areas, with the warmest readings closer to the 60s focused in
South Central SD along axis of a developing inverted trough and
northward lifting warm front.

This Evening/Overnight: Several areas for convective focus
tonight. Along an advancing dry-line over western Kansas,
developing surface low over NE Colorado, and then further north
late in the evening along the stalled warm front in the mid-
Missouri River valley. Models continue to have some discrepancies
as far as the northern extent of warm front. 00Z/06Z NAM continues
to be the southern outlier, with other models beginning to focus
the increasing 50-55 knot LLJ in the evening along a convergence
boundary over north central Nebraska by 03z. Lapse rates with the
850:700 mb layer to sharpen over the CWA deeper moisture arrives,
and freezing levels hold near 8k ft AGL, so while not a large
threat, couldn't discount a few stronger hail producing storms
between 03-07Z as they lift northeast along the elevated boundary.
High resolution CAMs seems to be shifting towards this soln. The
other concern overnight would be with potential for locally heavy
rains. PWAT values do spike near 1.15" during the evening, at or
above the daily max climatology values for the day. While storms
should be fairly progressive along the SW-NE oriented boundary, a
few spots could pick up a quick 1-1.5" of rainfall.

.LONG TERM...(Friday through Wednesday)
Issued at 338 AM CDT Thu Mar 23 2017

Friday: The large upper trough will continue to slide eastward into
the lower Missouri River valley on Friday. A rather soggy day is
anticipated as lift continues across the 850:700 mb boundary.
Thunder chances won't be that high on Friday, with renewed
instability flowing over the boundary in the afternoon, could see an
isolated rumble south of I-90. Rain slowly pivots away from the area
on Friday night, albeit slowly.

Saturday-Sunday: Drier air will filter into the Tri-State area for
Saturday and Sunday. Temperatures will average  near their seasonal
normals. Stratus may linger over the eastern half of the day through
Saturday.

Monday-Thursday: An active pattern continues through next week, but
model differences are starting to develop as a greater amount of
uncertainty with upper troughing digging into the Western CONUS
develops. With most of the focus on the short term, made only minor
changes in the extended. Only focused changes were to slightly lower
PoPs from Wednesday to Friday given the very high uncertainty with
upper troughing.  Did not feel categorical PoPs provided by the
blends were warranted yet with such high variance in individual
solns.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 616 AM CDT Thu Mar 23 2017

Messy aviation forecast for today. We're continuing to watch MVFR
and IFR stratus race northward this morning. This stratus will
overtake the terminals through the morning. Potential for
development of light fog and drizzle by mid-day and this may
linger into the early evening. After 00Z convective signals start
to increase over northern Nebraska, with convection gradually
lifting northeast through the late evening and overnight hours.
The prime time for any thunder will be focused from 03-07Z for
Sioux Falls, with the window more limited for Sioux City.

Low confidence after 06Z, but trends support ceiling and
visibility restrictions through daybreak.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Mar 23, 8:59 AM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
959 AM CDT Thu Mar 23 2017

MNZ071-SDZ038>040-052>055-057>059-241500-
Lincoln MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-
959 AM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms may form late this evening and
continue into Friday night. The risk of severe storms is low, but
any thunderstorm may be capable of producing small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and isolated thunderstorms will continue Friday and end by
Saturday morning. Rainfall amounts may approach one inch by
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-013-014-021-022-031-032-MNZ072-080-081-089-090-097-098-
NEZ014-SDZ050-056-060>065-068-241500-
Lyon IA-Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-
Woodbury-Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dakota-Gregory-Moody-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Bon Homme-
959 AM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms will be possible through the
daytime hours, but higher risks of thunderstorms will develop
later this evening and overnight. While widespread severe storms
are not expected, an isolated strong to severe storm will be
possible. The greatest risk for strong storms will be focused from
9pm to 1am.

The primary thunderstorm risks overnight will be small hail, with
a few storms capable of producing quarter size hail. Locally
heavy rain could be possible, and may lead to minor ponding of
water in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and isolated thunderstorms will continue through Friday
before ending Saturday morning. Rainfall amounts over the region
may approach 2 or more inches in some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ012-020-NEZ013-SDZ066-067-069>071-241500-
Sioux-Plymouth-Dixon-Turner-Lincoln SD-Yankton-Clay SD-Union-
959 AM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
northeast Nebraska, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will move across the area this morning,
with additional thunderstorms possible later this evening and
overnight. While widespread severe storms are not expected, an
isolated strong to severe storm will be possible. The greatest
risk for strong storms will be through noon today, and again from
9pm to 1am tonight.

The primary thunderstorm risks will be small hail, with a few
storms capable of producing quarter size hail. Locally heavy rain
could be possible, and may lead to minor ponding of water in poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and isolated thunderstorms will continue through Friday
before ending Saturday morning. Rainfall amounts over the region
may approach 2 or more inches in some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Mar 23, 8:42 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 AM CDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             2 ESE YANKTON           42.88N 97.36W
03/23/2017  M0.88 INCH       YANKTON            SD   BROADCAST MEDIA

            HEAVY RAIN, HAIL, AND FREQUENT LIGHTNING
            REPORTED AT WNAX RADIO STATION.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The radar

The Sioux Falls radar (KFSD), 96 km away, was scanning. The volume nearest the first event began at 15:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Plymouth

When
March 23, 9:50 AM CST to 9:51 AM CST
Where
Plymouth County, 0.51 mi E of Seney
Measured
1.25 in hail
Reported by
Public
Coordinates
42.850, -96.120

Hail, O'Brien

When
March 23, 10:28 AM CST to 10:29 AM CST
Where
O'Brien County, 2.02 mi W of Germantown
Measured
1.25 in hail
Reported by
Public
Coordinates
42.950, -95.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707083, 707084.